Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Memphis, TN

June 27, 2013Henry County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 27, 2013, 12:09 AM CDT for Henry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2013, 12:09 AM CDT (05:09 UTC)
Expired
Jun 27, 2013, 3:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Henry County, TN

The radar

The Ft Campbell radar (KHPX), 89 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WGUS54 KMEG 270509
FFWMEG
TNC079-270815-
/O.NEW.KMEG.FF.W.0045.130627T0509Z-130627T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 AM CDT THU JUN 27 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 315 AM CDT

* AT 1209 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PARIS AND
  PARIS LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3635 8808 3635 8809 3630 8808 3623 8809
      3621 8814 3633 8844 3650 8846 3650 8812
      3642 8807

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:59 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 8:59 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
859 PM CDT WED JUN 26 2013

.DISCUSSION...

A WARM EVENING UNDERWAY ACROSS THE MIDSOUTH WITH MOSTLY CLEAR
SKIES AND TEMPS IN THE MID AND UPPER 80S. MONITORING CONVECTION
ASSOCD WITH A SHORTWAVE MOVING THROUGH THE OH VALLEY. A LINE OF
STRONG TO SEVERE STORMS IS MOVING ACROSS THE OH RIVER INTO SW KY
ATTM. THIS LINE HAS BEEN SHOWING A WEAKENING TREND BUT CONSIDERING
THE INSTABILITY IN PLACE ACROSS WEST TN WILL CONTINUE TO MONITOR
IN CASE IT GOES THROUGH ANOTHER STRENGTHENING CYCLE. RIGHT NOW IT
APPEARS THE LINE MAY SCRAPE A FEW COUNTIES IN NORTHERN WEST
TENNESSEE AFT 1030 PM OR SO. CURRENT POPS HANDLE THIS WELL. WILL
UPDATE THE HWO TO REFLECT CURRENT TRENDS OTRW PACKAGE ON TRACK.

SJM

&&

PREV DISCUSSION... /ISSUED 337 PM CDT WED JUN 26 2013/

TEMPERATURES ARE IN THE LOW TO MIDDLE 90S ACROSS MOST OF THE
MIDSOUTH...GENERALLY A DEGREE OR SO LESS THAN 24 HOURS AGO.
AFTERNOON HIGHS WILL LIKELY BE IN THE MIDDLE 90S AT MOST
LOCATIONS...WITH HEAT INDICES A FEW DEGREES BELOW HEAT ADVISORY
CRITERIA...IN THE UPPER 90S TO AROUND 100.

THE CONVECTION THAT WAS ON RADAR EARLY THIS MORNING FOLLOWED A
VERY UNUSUAL LIFE CYCLE...STRENGTHENING AND EXPANDING IN COVERAGE FOR
A FEW HOURS BEFORE NOON...THEN DIMINISHING ALTOGETHER IN SPITE OF
AN INCREASINGLY UNSTABLE ATMOSPHERE. SO GOES THE FORECAST THIS
TIME OF YEAR...CONTROLLED BY VERY SUBTLE FEATURES AS OPPOSED TO
MORE PREDICTABLE AND BETTER UNDERSTOOD LARGER SCALE FEATURES.
STILL SCRATCHING MY HEAD A BIT AS TO WHY STORMS EVOLVED AS THEY
DID BUT MY BEST GUESS IS SHORTWAVE RIDGING BEHIND THE SHORTWAVE
TROUGH WHICH WAS SUPPOSED TO PROMOTE STORM GROWTH AND COVERAGE
OVERTOOK THE STORMS. WE REMAIN VERY UNSTABLE...LAPS CAPES ARE AS
HIGH AS 3000 J/JG WITH LITTLE TO NO CONVECTIVE
INHIBITION...ESPECIALLY WEST OF THE RIVER. WILL KEEP SLIGHT CHANCE
TO LOW CHANCE POPS IN PORTIONS OF WEST TENNESSEE...MAINLY
NORTH...NORTHEAST ARKANSAS...AND THE MISSOURI BOOTHEEL DESPITE
RECENT RADAR TRENDS.

THE THERMAL HIGH OVER THE SOUTHERN PLAINS AND FOUR CORNERS AREA
WILL CONTINUE TO BUILD NORTH AND EAST RESULTING IN INCREASINGLY
STRONG NORTHWEST FLOW ACROSS THE MIDSOUTH. WE STILL MAY SEE AN MCS
DEVELOP ACROSS SOUTH MISSOURI AND TRACK INTO WEST TENNESSEE
TONIGHT. SHORT TERM GUIDANCE VARIES FROM A DRY NAM...TO A FAIRLY
WELL DEVELOPED MCS TRACKING TOWARD MEMPHIS...ALTHOUGH WEAKENING
ACCORDING TO THE HIGH RESOLUTION RAPID REFRESH MODEL. WILL KEEP A
CHANCE OF STORMS IN THE FORECAST ALTHOUGH CONFIDENCE IS LOW. FEEL
LIKE THE BEST CHANCE OF STORMS WILL BE IN WEST TENNESSEE NEAR THE
TENNESSEE RIVER.

THURSDAY THE SURFACE HIGH WILL BUILD AND LIKELY SQUASH ANY
SIGNIFICANT RAIN CHANCES. ADDITIONALLY...WE WILL LIKELY SEE SOME
OF THE HIGHEST TEMPERATURES WE HAVE SEEN THIS YEAR IN THE
AREA...WITH THE WARMEST READINGS IN EAST ARKANSAS. HEAT INDICES
WILL LIKELY BE AT OR ABOVE HEAT ADVISORY CRITERIA IN THE 105-109
RANGE AND AN ADVISORY WILL LIKELY BE ISSUED. WE WILL REMAIN UNDER
NORTHWEST FLOW...OR IN MCS TERRITORY THURSDAY NIGHT...SO WE WILL
HAVE TO KEEP AN EYE TO OUR NORTH AND WEST. WILL KEEP SLIGHT CHANCE
TO LOW CHANCE POPS...BUT THESE FEATURES ARE NOTORIOUSLY HARD TO
FORECAST UNTIL THEY ACTUALLY DEVELOP AND YOU CAN TIME THEIR
SPEED/TIME OF ARRIVAL.

A BETTER DEFINED FEATURE...NAMELY A COLD FRONT WILL TRACK INTO THE
MIDSOUTH LATE THURSDAY NIGHT OR EARLY FRIDAY RESULTING IN THE BEST
RAIN CHANCE WE WILL PROBABLY SEE OVER THE NEXT 7 DAYS.

A BROAD TROUGH OVER THE GREAT LAKES WILL SLOWLY DEEPEN AND
RETROGRADE THROUGH MOST OF NEXT WEEK INTO THE WEEKEND. BEHIND THE
COLD FRONT FRIDAY WE SHOULD BE UNDER THE INFLUENCE OF NEARLY
STRAIGHT NORTHERLY FLOW...THUS THE CHANCE OF AN MCS SHOULD
DIMINISH. ADDITIONALLY...COOLER TEMPERATURES WILL RESULT IN LESS
CHANCE OF DIURNALLY DRIVEN STORMS OVER THE WEEKEND. TEMPERATURES
WILL TREND WARMER SUNDAY INTO EARLY NEXT WEEK. WE WILL LIKELY SEE
HIGHS BACK IN TOE LOW 90S WITH CLIMO POPS BY MONDAY AND TUESDAY.

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE THROUGH THE ENTIRE FORECAST PERIOD.
WINDS WILL BE MAINLY FROM THE SOUTHWEST AT 10 TO 15 KNOTS THIS
EVENING THEN DIMINISH OVERNIGHT. WINDS WILL BE FROM THE WEST AT
AROUND 10 KNOTS BY LATE THURSDAY MORNING.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  98  76  94 /  20  10  20  40
MKL  73  95  74  92 /  40  10  30  30
JBR  76  99  74  94 /  20  10  30  30
TUP  73  95  74  94 /  40  20  30  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 26, 9:05 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT WED JUN 26 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-280415-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
905 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE
MISSOURI BOOTHEEL AND MOST OF WEST TENNESSEE TONIGHT. DAMAGING
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT WITH LARGE HAIL AS
A SECONDARY THREAT. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY AS HEAT INDEX READINGS
BETWEEN 105 AND 108 DEGREES MAY OCCUR THURSDAY AFTERNOON ALONG AND
WEST OF THE MISSISSIPPI RIVER.

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH PORTIONS
OF THE MID SOUTH INTERACTING WITH A MOIST AND UNSTABLE ATMOSPHERE
THURSDAY NIGHT INTO FRIDAY. STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE WITH DAMAGING WINDS EXPECTED TO BE THE MAIN SEVERE
WEATHER THREAT ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS OCCASIONALLY TONIGHT AND AGAIN THURSDAY NIGHT AND
FRIDAY ACROSS PORTIONS OF THE MID SOUTH.

SJM

In the hours before

Special weather statement, Jun 26, 10:30 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 PM CDT WED JUN 26 2013

TNZ004-270400-
HENRY TN-
1030 PM CDT WED JUN 26 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1100 PM CDT FOR...

  NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 22
MILES NORTHWEST OF PARIS LANDING STATE PARK AT 1030 PM CDT...MOVING
SOUTHEAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3633 8813 3650 8835 3651 8835 3651 8805
      3647 8804 3644 8805 3642 8804
TIME...MOT...LOC 0330Z 311DEG 28KT 3664 8836
Special weather statement, Jun 26, 11:02 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1102 PM CDT WED JUN 26 2013

TNZ004-270430-
HENRY TN-
1102 PM CDT WED JUN 26 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1130 PM CDT FOR...

  NORTHEASTERN HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 14
MILES WEST OF PARIS LANDING STATE PARK AT 1103 PM CDT...MOVING
SOUTHEAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS LANDING STATE
PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3635 8809 3626 8808 3623 8809 3622 8813
      3619 8815 3648 8850 3651 8847 3651 8812
      3646 8805 3644 8805 3640 8801 3636 8799
TIME...MOT...LOC 0403Z 310DEG 29KT 3650 8830
Special weather statement, Jun 26, 11:23 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1123 PM CDT WED JUN 26 2013

TNZ003-004-270500-
WEAKLEY TN-HENRY TN-
1123 PM CDT WED JUN 26 2013

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL MIDNIGHT CDT FOR...

  WESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  EASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES NORTH OF PALMERSVILLE AT 1124 PM
CDT. THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN HENRY AND WEAKLEY COUNTIES...INCLUDING LOCATIONS NEAR
PARIS...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3619 8814 3618 8862 3650 8881 3651 8851
TIME...MOT...LOC 0424Z 180DEG 0KT 3647 8856

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:30 PM CDTSpecial Weather StatementMEGHenry30 min
Jun 26, 11:02 PM CDTSpecial Weather StatementMEGHenry28 min
Jun 26, 11:23 PM CDTSpecial Weather StatementMEGHenry37 min
Jun 26, 11:45 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley45 min
Jun 27, 12:26 AM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley49 min
Jun 27, 1:09 AM CDTSpecial Weather StatementMEGDecatur21 min
Jun 27, 2:22 AM CDTSpecial Weather StatementMEGDecatur8 min
Jun 27, 2:52 AM CDTFlash Flood WarningMEGDecatur3 hr
Jun 27, 4:16 AM CDTHeat AdvisoryMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more16 hr
Jun 27, 6:13 PM CDTSevere Thunderstorm WarningMEGShelby47 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.